What’s New in the Patient Safety World

October 2013

Opioid Safety Actions and Resources

 

 

We’ve written often about the safety hazards of long-acting or extended release opioid products, including fentanyl patches. Our September 13, 2011 Patient Safety Tip of the Week “Do You Use Fentanyl Transdermal Patches Safely?” and our May 2012 What’s New in the Patient Safety World column “Another Fentanyl Patch Warning from FDA” had numerous recommendations regarding what you should be doing to improve safety of fentanyl patches. Last month we noted ISMP’s recent outreach for everyone to play a role in helping to avert accidental exposure to fentanyl patches (see our September 2013 What’s New in the Patient Safety World columnISMP Outreach on Fentanyl Patch Safety”).

 

The FDA (FDA 2013a) has also just announced new required changes in the labeling on fentanyl patches (Duragesic and generic patches). The label must print the name and strength of the drug in long-lasting ink, in a color clearly visible to patients and caregivers. The announcement also emphasizes that patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child. Used fentanyl patches require proper disposal after use ― fold the patch, sticky sides together, and flush it down the toilet right away. (Note that this disposal recommendation applies to consumers. See the update in our May 2012 What’s New in the Patient Safety World column “Another Fentanyl Patch Warning from FDA” for comments on disposal in hospitals.)

 

The FDA also recently announced labeling changes and postmarket study requirements for extended-release and long-acting (ER/LA) opioid analgesics (FDA 2013b). The indication is updated to make it clear these drugs are intended for management of pain severe enough to require daily, around-the-clock, long-term opioid treatment and for which alternative treatment options are inadequate. The latter include non-opioid analgesics and short-acting opioid analgesics. It emphasizes that LA/ER opioids are not intended to be used on a “prn” basis nor should they be used for acute pain. The FDA also will require a boxed warning on these LA/ER opioids that use during pregnancy may cause neonatal opioid withdrawal syndromes.

 

There have been increased efforts at local, regional, state and national levels to deal with the growing problem of accidental overdose with prescription opioids. The prescription rate for opioids for non-cancer pain has almost doubled in the last decade (from 11.3% in 2000 to 19.6% in 2010) while the prescription rates for non-opioid pain-relieving drugs have remained unchanged (Medical News Today 2013).

 

A recent study in Canada (ISMP Canada 2013) on deaths associated with medication incidents showed that five of the top seven medications involved were opioids (HYDROmorphone, morphine, fentanyl, oxycodone, and methadone). In some of the cases early signs or symptoms of opioid overdose were noted by family or healthcare workers but intervention opportunities were not recognized. Deaths related to fentanyl patches involved wrong patches (fentanyl instead of nitroglycerine patch), concurrent use of fentanyl patches with other opioids, and use of high-dose fentanyl patches in opioid-naïve patients. Their analysis of the opioid-related deaths revealed three key causes of death: overdoses, overlapping toxicities with other medications, and administration to people who should not have been receiving them. ISMP Canada developed a video for consumers to emphasize the safety issues of opioids.

 

In the US, SAMSHA has just published its Opioid Overdose Prevention Toolkit. The toolkit includes not only recommendations for physicians regarding opioid prescribing and management but also resources for patients and families, first responders, and community members. It even has resources for survivors of opioid overdose and family members.

 

The SAMSHA toolkit for prescribers has good sections on patient selection and evaluation and selection of an appropriate medication, patient education and informed consent, checking state prescribing databases, the prescription itself, monitoring the patient’s response, and deciding whether and when to end opioid treatment. It discusses consideration of prescribing a naloxone kit (for emergency treatment of overdose) at the time the opioid prescription is made. It also has good discussions about recognizing signs and symptoms of opioid overdose and treating overdoses. It has good references and links to other resources.

 

The toolkit emphasizes that state prescription drug monitoring programs have emerged as a key strategy for addressing misuse and abuse of prescription opioids, thus preventing overdoses and deaths. Such databases tell whether the patient is filling his/her prescriptions and whether he/she might be receiving the same or similar drugs from other prescribers. In New York State our program is called I-STOP. The NY Chapter of the American College of Physicians nicely describes the program (NYACP 2013) and the state has an FAQ document for the program (NYSPMP 2013).

 

 

 

Some of our other Patient Safety Tips of the Week regarding fentanyl and fentanyl patches:

 

·        April 2010                    RCA: Epidural Solution Infused Intravenously

·        July 13, 2010               Postoperative Opioid-Induced Respiraatory Depression

·        January 18, 2011          More on Medication Errors in Long Term Care

·        April 12, 2011 Medication Issues in the Ambulatory Setting

·        June 28, 2011              Long-Acting and Extended-Release Opioid Dangers

·        September 13, 2011     Do You Use Fentanyl Transdermal Patches Safely?

·        November 8, 2011       WHO’s Multi-Professional Patient Safety Curriculum Guide

·        May 2012                    Another Fentanyl Patch Warning from FDA

·        July 24, 2012               FDA and Extended-Release/Long-Acting Opioids

·        September 2012           Joint Commission Sentinel Event Alert on Opioids

·        March 2013                 Try Googling Fentanyl Accidents

·        September 2013           ISMP Outreach on Fentanyl Patch Safety

 

 

 

References:

 

 

FDA. Duragesic (fentanyl) Patches: Drug Safety Communication - Packaging Changes to Minimize Risk of Accidental Exposure. FDA News Release September 23, 2014

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm369457.htm

 

 

FDA. FDA announces safety labeling changes and postmarket study requirements for extended-release and long-acting opioid analgesics. FDA News Release September 10, 2013

http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm367726.htm

 

 

ISMP Canada. Deaths Associated with Medication Incidents: Learning from Collaborative Work with Provincial Offi­ces of the Chief Coroner and Chief Medical Examiner. ISMP Canada Safety Bulletin 2013; 13(8): 1-5

http://www.ismp-canada.org/download/safetyBulletins/2013/ISMPCSB2013-08_DeathsAssociatedWithMedicationIncidents.pdf

 

 

ISMP Canada. Consumers Can Help Prevent Harm from Opioid Use! (YouTube video on opioid safety).

http://www.youtube.com/watch?v=9tfgw3W6ZnQ&feature=youtu.be

 

 

Medical News Today. Huge increase in prescriptions for opioid drugs for non-cancer pain. Medical News Today 2013; 18 Sept. 2013

http://www.medicalnewstoday.com/releases/266186.php

 

 

SAMSHA (Substance Abuse & Mental Health Services Administration).

Opioid Overdose Prevention Toolkit. August 2013

http://store.samhsa.gov/product/SMA13-4742

 

 

NYACP (New York Chapter of the Amercian College of Physicians). Effect of the Internet System for Tracking Over-Prescribing (I-STOP) Act on Physicians. Last updated September 19, 2013

http://www.nyacp.org/i4a/pages/index.cfm?pageid=3700

 

 

NYSPMP. FAQ’s for the New York State Prescription Monitoring Program (NYSPMP). Revised July 2013

http://www.health.ny.gov/professionals/narcotic/prescription_monitoring/docs/pmp_registry_faq.pdf

 

 

 

 

Print “PDF version

 

 

 

 


 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive